Head InjuryPage address: https://www.mnsu.edu/shs/headinjury.html
Observation Following a Head Injury
Monitor the patient for the following:
- Sudden change in alertness (i.e. decreasing consciousness, more sleepy).
- Sudden or increasing confusion (i.e. cannot remember phone number, address, name, etc).
- Headache that worsens despite medications.
- Increasing nausea or persistent vomiting.
- Pupils are not equal in size or shape.
Contact: Health Services (389–6276) or Immanuel–St. Joseph's Emergeny Room (345–2610) if any of the above symptoms have developed.
- Have someone stay with the patient at all times to help monitor for the above symptoms.
- Start with clear fluids like water or Gatorade and advance diet as tolerated.
- Avoid aspirin! Tylenol (acetaminophen) may be used for headaches. Ibuprofen is not advised initially for headaches in this situation.
- Avoid codeine (or other narcotics) and alcohol (or other mood altering drugs) which make an evaluation difficult or may even mask the above symptoms of an increasing head injury.